Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 163, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 23, 2006, 2:46 AM CDT for Chippewa County, Lac qui Parle County, Swift County, Minnesota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2006, 2:46 AM CDT (07:46 UTC)
- Expired
- Aug 23, 2006, 3:45 AM CDT
- In force
- 59 min
- Issued by
- NWS Twin Cities, MN
- Area
- Counties, with a storm outline in the text
Counties Chippewa County, MN, Lac qui Parle County, MN, Swift County, MN
The radar
The Sioux Falls radar (KFSD), 178 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 22, 10:16 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 7.8 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3262 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1366 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 311 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 13.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KMPX 230746
SVRMPX
MNC023-073-151-230845-
/O.NEW.KMPX.SV.W.0163.060823T0746Z-060823T0845Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
246 AM CDT WED AUG 23 2006
THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SWIFT COUNTY IN WEST CENTRAL MINNESOTA...
LAC QUI PARLE COUNTY IN WEST CENTRAL MINNESOTA...
CHIPPEWA COUNTY IN WEST CENTRAL MINNESOTA...
* UNTIL 345 AM CDT
* AT 237 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THIS STORM WAS
LOCATED 14 MILES WEST OF APPLETON...OR ABOUT 8 MILES SOUTHEAST OF
ORTONVILLE...AND MOVING SOUTHEAST AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
APPLETON...
MADISON...
MONTEVIDEO...
STAY INDOORS...AND AWAY FROM WINDOWS.
LAT...LON 4526 9609 4518 9613 4528 9642 4517 9643
4493 9617 4480 9592 4492 9577 4498 9553
4522 9555
$$3 follow-up statements
000
WWUS53 KMPX 230812
SVSMPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
312 AM CDT WED AUG 23 2006
MNC073-230822-
/O.CAN.KMPX.SV.W.0163.000000T0000Z-060823T0845Z/
LAC QUI PARLE MN-
312 AM CDT WED AUG 23 2006
...THE SEVERE THUNDERSTORM WARNING FOR LAC QUI PARLE COUNTY IS
CANCELLED...
THUNDERSTORMS HAVE MOVED EAST OF THE COUNTY.
LAT...LON 4521 9593 4518 9613 4503 9591 4494 9574
4498 9556 4518 9556
$$
MNC023-151-230845-
/O.CON.KMPX.SV.W.0163.000000T0000Z-060823T0845Z/
SWIFT MN-CHIPPEWA MN-
312 AM CDT WED AUG 23 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR CHIPPEWA AND SWIFT COUNTIES IN WEST CENTRAL MINNESOTA...
AT 309 AM CDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.
THIS STORM WAS LOCATED NEAR MILAN...OR ABOUT 14 MILES NORTHEAST OF
MADISON...AND MOVING SOUTHEAST AT 35 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE MONTEVIDEO AND APPLETON.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4521 9593 4518 9613 4503 9591 4494 9574
4498 9556 4518 9556
$$
MTF000
WWUS53 KMPX 230835
SVSMPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
333 AM CDT WED AUG 23 2006
MNC151-230843-
/O.CAN.KMPX.SV.W.0163.000000T0000Z-060823T0845Z/
SWIFT MN-
333 AM CDT WED AUG 23 2006
...THE SEVERE THUNDERSTORM WARNING FOR SWIFT COUNTY IS CANCELLED...
THUNDERSTORMS HAVE MOVED EAST OF THE COUNTY.
LAT...LON 4515 9584 4503 9591 4494 9574 4494 9552
4498 9545 4515 9544
$$
MNC023-230845-
/O.CON.KMPX.SV.W.0163.000000T0000Z-060823T0845Z/
CHIPPEWA MN-
333 AM CDT WED AUG 23 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR CHIPPEWA COUNTY IN WEST CENTRAL MINNESOTA...
AT 330 AM CDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS. THIS STORM WAS
LOCATED 4 MILES NORTH OF WATSON...AND MOVING SOUTHEAST AT 35 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE MONTEVIDEO.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4515 9584 4503 9591 4494 9574 4494 9552
4498 9545 4515 9544
$$000
WWUS53 KMPX 230843
SVSMPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
342 AM CDT WED AUG 23 2006
MNC023-230852-
/O.EXP.KMPX.SV.W.0163.000000T0000Z-060823T0845Z/
CHIPPEWA MN-
342 AM CDT WED AUG 23 2006
...THE SEVERE THUNDERSTORM WARNING FOR CHIPPEWA COUNTY IN WEST
CENTRAL MINNESOTA EXPIRES AT 345 AM CDT...
THE SEVERE STORM HAS WEAKENED AND WAS LOCATED OVER CENTRAL CHIPPEWA
COUNTY. HOWEVER...MORE THUNDERSTORMS WERE DEVELOPING IN THE
AREA...REMAIN ALERT FOR POSSIBLE ADDITIONAL WARNINGS.
LAT...LON 4515 9584 4503 9591 4494 9574 4494 9552
4498 9545 4515 9544
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:39 PM CDT, 11 hours 7 minutes earlier.
Area forecast discussion, Aug 22, 3:39 PM CDT, 11 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 339 PM CDT TUE AUG 22 2006 .DISCUSSION...TONIGHT THROUGH FRIDAY STRONG WARM ADVECTION IS OCCURRING ACROSS THE DAKOTAS ATTM IN RESPONSE TO A CONFLUENT JET PATTERN ACROSS THE WESTERN GREAT LAKE REGION INTO SOUTHWEST MANITOBA. THE GFS AND NAM/WRF HAVE BOTH BEEN QUITE ERRATIC ON PLACEMENT OF VARIOUS SYNOPTIC FEATURES AS A RESULT OF LARGE CONVECTIVE FEEDBACK PROBLEMS. WE ENDED UP TURNING TO THE NGM FOR A SIGNIFICANT PART OF OUR NWP GUIDANCE. THE CONSISTENT FEATURE OF ALL MODEL RUNS FROM MONDAY ON HAS BEEN THE EVENTUAL DEVELOPMENT OF A STRONG LOW LEVEL JET WITH A 45 TO 55 KNOT SPEED CORE. THE LOW LEVEL JET INITIALLY IS ORIENTED SOUTH TO NORTH OVER EASTERN SOUTH DAKOTA..BUT BECOMES TILTED INTO A WEST- SOUTHWEST TO EAST-NORTHEAST ORIENTATION TOWARDS SUNRISE WEDNESDAY. THIS LOW LEVEL JET IS SEEN DRIVING A LARGE FLUX OF MOISTURE INTO OUR WESTERN CWA COUNTIES EARLY THIS EVENING...SETTING THE STAGE FOR THE EVENTUAL DEVELOPMENT OF A STRONG BOW ECHO WHICH WILL CROSS OUR CWA OVERNIGHT. PWAT VALUES INCREASE FROM THEIR CURRENT VALUES OF 0.50 TO 0.60 INCHES TO 1.75 INCHES OVERNIGHT...A REMARKABLE INCREASE. HEAVY RAINFALL RATES...LARGE HAIL AND DAMAGING WINDS HAVE BEEN WORKED INTO OUR GRIDS FOR SUCH AN OUTCOME. VARIOUS MODEL OUTPUT FROM 12Z AND 18Z TODAY SUGGEST DEEP LAYER SHEAR (I.E. ZERO TO 6 KM) WILL PEAK AT 55 TO 65 KNOTS BETWEEN 06Z AND 15Z WEDNESDAY OVER OUR EAST CENTRAL MN COUNTIES INTO A FEW OF OUR WISCONSIN COUNTIES. WHAT IS EVEN MORE IMPRESSIVE IS THAT 40 KNOTS OF THIS SHEAR IS DIAGNOSED TO BE IN THE 0-1 KM LAYER. ALL OF THIS SUGGESTS A VERY FORMIDABLE BOW ECHO WHICH WILL LIKELY TRANSLATE FASTER THAN THE MEAN WIND SPEED AND FEATURE WIDESPREAD DESTRUCTIVE WIND POTENTIAL. FEEL THAT CONVECTIVE POTENTIAL WILL REALLY DROP OFF AFTER MIDMORNING WEDNESDAY AS AIRMASS GETS WORKED OVER...BUT WE CARRY POPS OVER THE REMAINDER OF THIS FORECAST SEGMENT IN DEFERENCE TO OUR NEIGHBORS. LONGER TERM...FRIDAY NIGHT THROUGH WEDNESDAY STILL QUITE A BIT OF VARIATION AMONG MODELS AND DPROG OF GFS AT LEAST IN THE BEGINNING OF THE LONGER TERM. PRECIPITATION EVENT SHOULD BE NEARING ITS END FRIDAY NIGHT OR SATURDAY AS TROUGH MOVES THRU. GFS LOOKS QUITE STRANGE FOR AUGUST WITH DEEP CLOSED LOW MEANDERING EAST ALONG CANADIAN BORDER EARLY IN WEEKEND...A PATTERN MORE TYPICAL OF LATE SEPTEMBER. SHOULD SEE A DRYING PERIOD BEGINNING SATURDAY AND CONTINUING INTO EARLY NEXT WEEK AS RIDGING BEGINS TO OUR WEST && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && WET/BAP
Hazardous weather outlook, Aug 22, 5:32 AM CDT, 21 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 532 AM CDT TUE AUG 22 2006 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 231100- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 532 AM CDT TUE AUG 22 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AS A WARM FRONT LIFTS NORTH ACROSS CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN TONIGHT INTO WEDNESDAY. A FEW OF THESE THUNDERSTORMS MAY BECOME STRONG ENOUGH TO PRODUCE LARGE HAIL...MAINLY WEST OF THE INTERSTATE 35 CORRIDOR FROM MORA TO LAKEVILLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NOCTURNAL SHOWER AND THUNDERSTORM ACTIVITY FROM TUESDAY NIGHT IS EXPECTED TO BECOME ORGANIZED INTO A THUNDERSTORM COMPLEX...AND MOVE ACROSS CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN ON WEDNESDAY. THERE IS A SLIGHT RISK OF LARGE HAIL AND DAMAGING WINDS WITH THIS ACTIVITY ON WEDNESDAY. THE WEATHER PATTERN WILL REMAIN UNSETTLED THROUGH FRIDAY. MONITOR FUTURE OUTLOOKS FOR ADDITIONAL DETAILS ON SEVERE WEATHER POTENTIAL. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT ACROSS WEST CENTRAL AND CENTRAL MINNESOTA.
In the hours before
Special weather statement, Aug 23, 1:31 AM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 131 AM CDT WED AUG 23 2006 MNZ042-043-048-049-230730- MORRISON-POPE-STEARNS-TODD- 131 AM CDT WED AUG 23 2006 ...SIGNIFICANT WEATHER ALERT FOR TODD...MORRISON...STEARNS AND POPE COUNTIES UNTIL 230 AM CDT... AT 124 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF LONG PRAIRIE TO 10 MILES NORTHWEST OF SAUK CENTRE TO 12 MILES SOUTHWEST OF GLENWOOD...AND MOVING SOUTHEAST AT 55 MPH. WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. THESE STORMS WILL BE... NEAR LITTLE FALLS BY 145 AM. NEAR ALBANY BY 155 AM. NEAR PAYNESVILLE BY 205 AM.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 2:07 AM CDT | Severe Thunderstorm Warning | MPX | Stearns | 38 min |
| Aug 23, 2:32 AM CDT | Severe Thunderstorm Warning | MPX | Benton, Sherburne, Wright | 58 min |
| Aug 23, 2:40 AM CDT | Severe Thunderstorm Warning | MPX | Chisago, Isanti | 50 min |
| Aug 23, 3:09 AM CDT | Severe Thunderstorm Warning | MPX | Anoka | 36 min |
| Aug 23, 3:25 AM CDT | Severe Thunderstorm Warning | MPX | Chisago | 35 min |
| Aug 23, 4:13 AM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Renville | 23 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.